MRI Transdermal Patches — Risk of Skin Burns

The U.S. Federal Food & Drug Administration is warning healthcare professionals today that transdermal patches (medicated patches applied to the skin) “containing aluminum or other metals in the backing of the patches, can overheat during an MRI scan and cause skin burns in the immediate area of the patch.”

Such transdermal patches are often used to help patients for pain, smoking cessation, motion sickness, and hormones, and are often marketed as an alternative method of administering medications.

Transfermal patches are marketed and produced by companies such as 3M Pharmaceuticals, Noven Pharmaceuticals, Inc., Alza Corporation, Imarx, Elan, Novosis AG, Lavipharm Corp, The New Jersey Center for Biomaterials, Ultra Technologies, LLC, Anatares Pharma, and Altea Therapeutics.

According to the FDA’s Public Health Advisory and Warning, the FDA”is in the process of reviewing the labeling and composition of all medicated patches to ensure that those made with materials containing metal provide a warning about the risk of burns to patients who wear the patches during an MRI scan.”

If you or someone you know has undergone an MRI while using a transdermal patch and suffered an injury, please immediately contact our law-firm for a free-consultation.